Get your Health question answered in 3 easy steps

195 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for constipation inspite of having hypothyroidism

Answered by
Dr.
Dr. Minal Mohit

Endocrinologist

Practicing since :1998

Answered : 790 Questions

default
Posted on Thu, 21 Aug 2014 in Constipation
Question: I am 68 yrs and have hypothyroid. about 6 months back on being tested 13 I started taking thyroxine 75 for 3 mnts .It came down to0.04 . Scared I gave up medicine for 3 months. It returned to 13. I tookmedicine 0.50 but after 2 mnths I had very acute constipation . I left medicine and I was Ok. I started again but again acute constipation. I had to leave it. Now since 5 days I am on medicine but have to use laxatives for constipation.I feel terrible. I want give up medicine.How dangerous is it.
doctor
Answered by Dr. Minal Mohit 38 minutes later
Brief Answer:
Please give us the recent report .

Detailed Answer:
Dear sir, Hi! it seems you have not been able to adjust the dose of thyroxine. before deciding to give up the medicine, with 50 mcg get a fresh TSH and FT4 and let me know. Acute constipation is actually not something that happens with thyroxine. increase water and fiber intake. regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Minal Mohit 8 hours later
Dear Doctor,
I will take the XXXXXXX of putting my case in detail
Constipation
My family doctor as well as the XXXXXXX Thyroid specialist both said takin Thyroxine cannot cause constipation. But my body is different and I tested it to make sure whether it causes ME constipation or not.
22.09.2012: Tsh 09.06 T4 6 T3 88.82. Did not take medicine.
18.06.2013 (after 9 mths) - TSH 11.5 T4 5.70 T3 98.19 Medicine started. 50gms for 5 days thereafter 75gms and Vitamin D pouches 5 days. It caused me no problem at all specially no constipation.
29.11.2013 (after taking medicine for 5 mths TSH came down to 0.04. I panicked-immediately stopped thyroxine.
23.01.2014 (after stopping medicine for 2 mths. TSH came to 11.72 which relieved me . But I did not start medicine.
24.03.2014 TSH was 13.49 T4 5.60 T3 92.49
01.05.2014. it was after 3 mths of stopping medicine that I restarted it on this date . Took Thyroxine 50 gms but forgot to take Vitamin D.
40 days thereafter I suddenly got very severe constipation . I was perplexed because I had tolerated 75 gms without problem so why this behavior now. But I discontinued this medicine and after 4-5 days I was pasing normal stool.
I restarted the medicine after about 10-15 days and sure enough I got very constipated. So by this time I was clear Tyhroxine was constipating me. So when I stopped taking this medicine I was passing normal stool.
I visited my Thyroid specialist. He also said Thyroxine cant constipate me but when I explained the whole event he simply asked me to take a laxative ISABGOL.
I saw your site on internet and thought you may be helping me. I do not want to take laxatives for stool passing otherwise no problem with Thyroxine. I am now taking 50/25 alternately every day.
So constipation could have been because I did not take Vitamin D the the time I restarted Thyroxine.
Or my having fiddled by stopping and restarting intake of Thyroxine that have caused this constipation.

My Questions.
So my questions from your expert are:
1.     When I tolerated 75 gms very well , why cant I now NOT tolerate 50 gms which is constipating me.
2.     By taking and stopping Thyroxine has it disturbed my delicate balance and that is causing me problems.
3.      I have read on the internet that it is not necessary to treat hypothyroism for it is even said that people with high TSH infact live longer. The only adverse effect of not treating hypothyroidism is that it can elevate bad chlosterol level. At 68 instead of putting my body to laxatives why not keep checking cholesterol levels and try to keep them as low as possible. In such a way I am close to natural life. Many articles on the net say even after TSH is more than 11 it is best left alone unless it is causing problems in day to day living which in my case it is not.
doctor
Answered by Dr. Minal Mohit 16 hours later
Brief Answer:
you may do that, if you wish so.

Detailed Answer:
Dear sir, Hi! you have not given me the present TSH, FT4 still. as you rightly said , marginal rise in TSH at your age is usually accepted. But to define "marginal" is difficult. some literature take the cut off 5, some 10. though I do not permit my patients left untreated above 10 mIU/ml.
secondly , symptoms of the patient do matter a lot. and surprisingly constipation is the most concerning symptom. now if you are comfortable otherwise, you may stop the drug. but i must warn you of the problems.
1. weight gain
2. constipation
3. drowsy, sleepy, depression
4. loss of appetite
5. loss of libido
6. lack of interest in life
7. hair fall
8. high cholesterol
9. hypertension
10. heart problems.
the list is still long. you need to monitor 3 monthly and if TSH is still rising , you need to do something about it. meanwhile you can try drugs like, Thyrowell or Thyropace. regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Minal Mohit 1 hour later
1. Should I drop the drug thyroxin suddenly or has it to be petered of.
2. I hope I have understood your answer that Thryowel or thyropace may be as good as thyroxine and therefore tried. And to be taken once a day on empty stomach as was thyroxine. But dose also remains the same.
3. How to get back to you after 3 mths-how would you remember me? Do I have a patient number. This is important because your analysis is highly satisfactory.
doctor
Answered by Dr. Minal Mohit 28 minutes later
Brief Answer:
let me be more clear in detail answer.

Detailed Answer:
Dear sir,
1.You can stop thyroxine as you are not comfortable with it. no tapering is required. but check after 3 months your status.
2.Thyrowell or Thyropace are multivitamins, to be taken after meals, once after dinner. They have amino acids that help your own thyroid gland to work better.
3. You can post a query directly to my name. When you log in , you have an option of asking a direct query to a doctor by name. so it will come only to me. i will remember you because i have your case history. regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Medical Topics ,   ,  

Recent questions on Hypothyroidism

doctor1 MD

Hi,Am suffering from hypothyroidism which in turn caused huge hair loss & hair thinning,My Doc said Eldervit 12 inj taken once a week for 7 weeks will be helpful for hair loss.

Also thyronorm 100mcg has been given for hypothyroidism with a calcium tab

Is that okay to go-ahead with this one

doctor1 MD

Hi doctor, I am paromita. I have hypothyroidism problem and taking eltroxin 100 mg. I am suffering hair falls problem from last two years. 8 months back I checked my iron, it was good but serrum ferritin level was 17 . so I was taking fefolz and after 4 month ferritin lebel increased to 36. Then I stopped my medicine and now again my serrum ferritin lebel is 23. my hair falls has increased. So what should I do now ? How long I should take iron tablet?

doctor1 MD

Hi, I have had a fluttery feeling in my throat off and on for a couple of weeks and /or palpitations.Also a sensation that there is something in there or in my upper chest. Heart rate is regular, no other symptoms. I am hypothyroid for many years. It is not severe, just bothers me and I worry what it is.

doctor1 MD

I am 23 years old. i have goitre. My TSH is elevated but Free T3 and T4 are normal.I even have irregular periods. That is I have menstrual interval of nearly 45 days.Recently I am experiencing tightening of throat as if someone is holding my neck tight. Doctors say I have no thyroid disorder and they didnt give me any medication. Pls help me

doctor1 MD

I HAVE HAD HYPOTHYROIDISM FOR WHAT SEEMS LIKE FOREVER. I HAVE GONE TO MANY DIFFERENT DOCTORS AND ALL THEY DO IS GO BACK AND FORTH WITH THE DOSAGE OF SYNTHROID AND IN THE MEANTIME, I AM EXHAUSTED, MY JOINTS HURT, AT THE MOST RIDICULOUS TIMES-MY...

doctor1 MD

what could cause chills all the time with no fever

doctor1 MD

My Mother is 67 years old. For past few months, she has been suffering from black patches and itching in her lower right leg. She consulted an ayurvedic specialist and took up prescribed medicines. The diagnosis was impurities in blood and the...